MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; Ventricular (assist) bypass

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; Ventricular (assist) bypass
Model Number 106762
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/21/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient was suspected to have a short to shield and was placed on a loaner ungrounded cable.The patient was in rehab when the nursing staff claimed a driveline fault occurred.The 11v battery was reseated and replaced but the alarm did not clear.It was suspected the system controller needed to be exchanged.The left ventricular assist device numbers prior to the exchanged showed the flow to be at 11.4, speed at 9200 rpm, and pulsatility index (pi) and power at 8.7.The driveline was then disconnected and reconnected to the original system controller and the driveline fault alarms cleared immediately.The patient's flow returned to baseline at 5.5 lpm, speed at 9200 rpm, pi at 4.4 and power at 5.7.Upon initial interrogation it was confirmed that the patient had driveline fault alarms where flows were as high as 12, pi was 3.2 and power at the time of the initial alarm was 9.4.The backup system controller was also checked, and it appeared that the clock was not set.The clock was the set, then the single system controller exchange was performed.The transition initially went well, however after approximately 12 seconds the patient stated they didn't feel well and looked pale.The screen showed the speed jumping "all over" between 2499, 7480, 9200.The patient's flow was anywhere from "-.-" to as high as 7.2.It was noted the system controller was alarming at the same time.The patient felt weak and dizzy while on a/c power.Although the patient was unstable, staff exchanged the system controller back to the original system controller that was having driveline fault alarms and was recently connected to batteries.Afterward the patient flows were restored to normal around the 5.4 lpm range.The patient stated during the event they felt like they were going to pass out, like the "light shades were closing".Th system controller, now on battery power, only had two speed alarms, and two driveline disconnect alarms, one which was 56 seconds which was said not the exact case according to staff as they claim they only had them truly disconnected for about 3 seconds.X-rays were taken.Log files were submitted for review and captured short period of driveline fault events on 21nov2025 at 2218 through 22nov2025 at 0107.Pump stop events were also noted on 22nov2025 at 0107 while on the mobile power unit (mpu) and again on 22nov2025 at 0155 while on battery power.It was also noted that the patient was using an older system controller with an older software version v 7.23 which was known to be susceptible to false driveline fault alarms.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a driveline fault alarm on the system controller (serial number: (b)(6)) was confirmed via log file analysis.Data from the reported event date of 21nov2025- 22nov2025 was reviewed in the submitted log file.The log file captured a driveline fault alarm activating due to phase 1 measuring higher than phase 2 and 3; this condition briefly resolved and reactivated several times in the data reviewed.The alarm cleared when the driveline was briefly disconnected from the system controller.The controller was exchanged, but the driveline was reconnected shortly after, consistent with the reported information.The alarm did not prevent the controller from supporting the system as intended while the driveline was connected.The system controller was returned for analysis, and the reported event was not able to be reproduced.No functional issues that would contribute to the driveline fault alarm were noted or observed.Provided information indicated that the cause of the alarms was not able to be identified, and that the system controllers were exchanged, resolving the reported event.The root cause for the reported event was not able to be determined via this investigation.Incidental findings: atypical power cable disconnect alarms due to damaged power cables with evidence of fluid ingress.The device history records were reviewed and found no deviations from manufacturing or qa specifications.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Heartmate ii instructions for use (rev.C) section 7-¿alarms and troubleshooting¿ and heartmate ii patient handbook (rev.C) section 5-¿alarms and troubleshooting¿ explain how to properly interpret and troubleshoot all alarms, including driveline fault alarms.Heartmate ii instructions for use (rev.C) section 8-¿equipment storage and care¿ and heartmate ii patient handbook (rev.C) section 6-¿caring for the equipment¿ explain how to properly maintain the integrity of the system controller.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER
Common Device Name
Ventricular (assist) bypass
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key24474814
Report Number2916596-2026-01275
Device Sequence Number13101627
Product Code DSQ
UDI-Device Identifier00813024011286
UDI-Public(01)00813024011286(17)180731
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2018
Device Model Number106762
Device Catalogue Number106762
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2026
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2026
Initial Report FDA Received Date02/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/12/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexMale
Patient Weight139 KG